Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 29, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2019, 4:42 PM MDT for Mineral County, Montana. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2019, 4:42 PM MDT (22:42 UTC)
- Expired
- Aug 10, 2019, 5:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Mineral County, MT
The radar
The Missoula radar (KMSX), 95 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:06 PM MDT | HAIL 0.7 | 3 Wnw Saint Regis, MT | WITH HEAVY RAIN, SEVERAL CARS PULLED OFF THE ROAD. |
| Aug 10, 5:13 PM MDT | HAIL 1.75 | 2 Nw Saint Regis, MT | |
| Aug 10, 5:18 PM MDT | HAIL 1.75 | 1 Ene Saint Regis, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 1:36 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
600
WUUS55 KMSO 102242
SVRMSO
MTC061-102315-
/O.NEW.KMSO.SV.W.0029.190810T2242Z-190810T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
442 PM MDT Sat Aug 10 2019
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
North central Mineral County in west central Montana...
* Until 515 PM MDT.
* At 442 PM MDT, a severe thunderstorm was located near St. Regis, or
15 miles west of Superior, moving east at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
St. Regis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4732 11529 4737 11506 4724 11500 4718 11528
4719 11529
TIME...MOT...LOC 2242Z 266DEG 8KT 4725 11521
HAIL...1.50IN
WIND...60MPH
$$2 follow-up statements
428
WWUS55 KMSO 102249
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
449 PM MDT Sat Aug 10 2019
MTC061-102315-
/O.CON.KMSO.SV.W.0029.000000T0000Z-190810T2315Z/
Mineral MT-
449 PM MDT Sat Aug 10 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTH CENTRAL MINERAL COUNTY...
At 449 PM MDT, a severe thunderstorm was located near St. Regis, or
14 miles west of Superior, moving east at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
St. Regis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4737 11506 4724 11500 4721 11522 4733 11524
TIME...MOT...LOC 2249Z 266DEG 8KT 4725 11519
HAIL...1.50IN
WIND...60MPH
$$688
WWUS55 KMSO 102302
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
502 PM MDT Sat Aug 10 2019
MTC061-102315-
/O.CON.KMSO.SV.W.0029.000000T0000Z-190810T2315Z/
Mineral MT-
502 PM MDT Sat Aug 10 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTH CENTRAL MINERAL COUNTY...
At 502 PM MDT, a severe thunderstorm was located near St. Regis, or
12 miles west of Superior, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Regis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4737 11506 4729 11503 4726 11518 4733 11522
TIME...MOT...LOC 2302Z 266DEG 8KT 4725 11515
HAIL...1.25IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:49 PM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 10, 12:49 PM MDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1249 PM MDT Sat Aug 10 2019
...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
.DISCUSSION...The overall weather pattern still looks likely to
produce strong thunderstorms throughout the Northern Rockies this
afternoon and evening. Atmospheric conditions also indicate a
possibility for severe thunderstorms developing over west-central
and southwest Montana, as well as north-central Idaho. The
strongest thunderstorms will be capable of producing strong gusty
winds in excess of 50 mph, large hail greater than 1 inch in
diameter, and very heavy rain. A Flash Flood Watch remains in
effect for north-central Idaho through 5 pm PDT, and will be in
effect in western Montana from 3pm to 9pm this evening. Heavy rain
with up to one half inch in less than 30 minutes will be
possible. The areas of particular concern for flash flooding, will
be area burn scars, steep terrain along highways, and urban
areas. More detail can be found by visiting www.weather.gov/mso.
The timing for the thunderstorms for areas around the Northern
Rockies, are as follows:
North Central Idaho: 12PM-6PM PDT
Southwest Montana/Lemhi county: 2-7PM MDT
Bitterroot Valley: 2-6PM
Missoula Valleys: 3-8PM
Northwest MT: 4-10PM
Scattered thunderstorms will linger across the region through the
overnight hours, but are not expected to be as strong as they will
be this afternoon. A mid level low pressure system will settle
over the Northern Rockies during the day Sunday, allowing for
widespread rainshowers to remain in the forecast. Afternoon high
temperatures tomorrow will be on the order of 10 to 15 degrees
below normal for this time of the year.
A weak ridge of high pressure will return for the first half of
the week next week, allowing conditions to dry and warm back to
near normal.
Another active pattern returns by the end of the week, bringing
more thunderstorms and below normal temperatures to the region.
&&
.AVIATION...Showers and thunderstorms will begin to increase in
coverage from the south over central Idaho to the north over
western Montana this afternoon and evening. Some of these
thunderstorms will be strong, with isolated severe thunderstorms.
The strongest thunderstorms will be capable of producing
southwesterly wind gusts exceeding 40kts, frequent lightning and
large hail greater than 1 inch in diameter. The timing for
thunderstorms for KSMN and KBTM 10/2000Z-110100Z. KMSO will be
between 102100Z-110300Z. While KGPI will see thunderstorms, the
strong to severe thunderstorms will be further south. Timing for
KGPI will be 11/0100Z-11/0600Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch until 10 PM MDT this evening
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.
Flash Flood Watch until 10 PM MDT this evening Flathead/Mission
Valleys...Kootenai/Cabinet Region...West Glacier Region.
ID... Flash Flood Watch until 5 PM PDT this afternoon Lower Hells
Canyon/Salmon River Region...Orofino/Grangeville Region...
Southern Clearwater Mountains.
&&In the hours before
Special weather statement, Aug 10, 4:02 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Missoula MT 402 PM MDT Sat Aug 10 2019 MTZ007-102230- Butte/Blackfoot Region MT- 402 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTHERN POWELL COUNTIES UNTIL 430 PM MDT... At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Drummond, moving north at 15 mph. Half inch hail will be possible with this storm. Locations impacted include... Drummond, Jens, Hall, Princeton and New Chicago. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4639 11304 4643 11323 4669 11323 4666 11293 TIME...MOT...LOC 2202Z 177DEG 14KT 4651 11311
Special weather statement, Aug 10, 4:08 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Missoula MT 408 PM MDT Sat Aug 10 2019 IDZ009-010-MTZ006-102245- Eastern Lemhi County ID-Western Lemhi County ID- Bitterroot/Sapphire Mountains MT- 408 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI AND SOUTHERN RAVALLI COUNTIES UNTIL 445 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 24 miles southwest of North Fork, or 25 miles west of Salmon, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Shoup. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for east central Idaho...and west central Montana. LAT...LON 4514 11434 4517 11456 4550 11437 4542 11404 TIME...MOT...LOC 2208Z 215DEG 29KT 4523 11442
Special weather statement, Aug 10, 4:09 PM MDT, 33 minutes before
Special Weather Statement National Weather Service Missoula MT 409 PM MDT Sat Aug 10 2019 MTZ006-007-102245- Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT- 409 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEER LODGE...EAST CENTRAL GRANITE AND SOUTHERN POWELL COUNTIES UNTIL 445 PM MDT... At 409 PM MDT, Doppler radar was tracking a strong thunderstorm near Philipsburg, or 20 miles northwest of Anaconda, moving northeast at 30 mph. Half inch hail will be possible with this storm. Locations impacted include... Philipsburg and Porters Corner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for west central Montana. LAT...LON 4615 11346 4625 11356 4642 11319 4629 11303 TIME...MOT...LOC 2209Z 234DEG 26KT 4627 11330
Local storm report, Aug 10, 4:22 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
422 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 12 ESE FISHTRAP 45.81N 113.00W
08/10/2019 E0.75 INCH SILVER BOW MT TRAINED SPOTTER
DIME SIZE HAIL AND HEAVY RAINFALL.
&&
ALSpecial weather statement, Aug 10, 4:29 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Missoula MT 429 PM MDT Sat Aug 10 2019 MTZ006-043-102300- Bitterroot/Sapphire Mountains MT-Potomac/Seeley Lake Region MT- 429 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA AND NORTHWESTERN GRANITE COUNTIES UNTIL 500 PM MDT... At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles southeast of Bonner-West Riverside, or near Clinton moving north at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clinton and Quigley. LAT...LON 4661 11362 4662 11376 4682 11375 4678 11353 TIME...MOT...LOC 2228Z 192DEG 15KT 4667 11367
Special weather statement, Aug 10, 4:34 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Missoula MT 434 PM MDT Sat Aug 10 2019 MTZ007-102300- Butte/Blackfoot Region MT- 434 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 500 PM MDT... At 434 PM MDT, Doppler radar was tracking a strong thunderstorm near Drummond, moving north at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Drummond, Hall, New Chicago and Bearmouth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4656 11302 4653 11322 4672 11334 4675 11301 TIME...MOT...LOC 2234Z 166DEG 12KT 4658 11317
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:18 PM MDT | Special Weather Statement | MSO | 42 min | |
| Aug 10, 3:36 PM MDT | Special Weather Statement | MSO | Granite | 24 min |
| Aug 10, 3:46 PM MDT | Special Weather Statement | MSO | Silver Bow | 29 min |
| Aug 10, 3:51 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Silver Bow | 24 min |
| Aug 10, 3:54 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula | 36 min |
| Aug 10, 4:02 PM MDT | Special Weather Statement | MSO | Granite | 28 min |
| Aug 10, 4:09 PM MDT | Special Weather Statement | MSO | Granite | 36 min |
| Aug 10, 4:15 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Silver Bow | 38 min |
| Aug 10, 4:29 PM MDT | Special Weather Statement | MSO | Granite | 31 min |
| Aug 10, 4:30 PM MDT | Areal Flood Advisory | MSO | Granite, Powell | 2 hr |
| Aug 10, 4:34 PM MDT | Special Weather Statement | MSO | Powell | 26 min |
| Aug 10, 4:37 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 23 min |
| Aug 10, 4:38 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula | 22 min |
| Aug 10, 4:53 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 22 min |
| Aug 10, 4:56 PM MDT | Areal Flood Advisory | MSO | Silver Bow | 2 hr |
| Aug 10, 5:03 PM MDT | Areal Flood Advisory | MSO | Mineral, Sanders | 57 min |
| Aug 10, 5:13 PM MDT | Severe Thunderstorm Warning | MSO | Mineral | 32 min |
| Aug 10, 5:14 PM MDT | Special Weather Statement | MSO | Powell | 31 min |
| Aug 10, 5:17 PM MDT | Special Weather Statement | MSO | Silver Bow | 13 min |
| Aug 10, 5:39 PM MDT | Special Weather Statement | MSO | Missoula | 21 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.